Conference: 2015 PH Professional Network Symposium
Release Date: 09.17.2015
Presentation Type: Abstracts
File Download: 2015 Symposium Abstract - 1010
File Size: (277 kb)
Download Adobe Acrobat
To describe a case report of subcutaneous to oral to intravenous to subcutaneous administration of treprostinil.
Treprostinil is a prostacyclin analog used in the long-term treatment of pulmonary arterial hypertension (PAH). This medication can be administered either subcutaneously (SQ), intravenously (IV), by inhalation or orally (PO). The oral treprostinil formulation (Orenitram®) was FDA approved in December 2013. There is not a lot of published data to describe transitions between administration modalities; however a previously presented study describes how carefully chosen patients can successfully and safely be transitioned from parenteral to oral therapy (White, RJ et. al., ATS International Conference 2014).
This case describes a 67-year-old female with PAH associated with scleroderma/CREST on prostacyclin therapy who was admitted for transition from SQ to PO treprostinil therapy. In 2004, she was initiated on IV treprostinil but was subsequently switched to SQ therapy after loss of IV access due to infection and clots. She remained on SQ treprostinil but had persistent site pain. Recently she began to experience significant weight loss from poor oral intake secondary to esophageal dysmotility making SQ administration difficult and promoting several admissions because of inadvertent interruption of the infusion. She was well compensated; however physical activity was limited secondary to neuropathy.
Echocardiogram: Normal left ventricular size and function, estimated LVEF 60-65%. The left ventricular chamber size and systolic function is normal, with EF 65%.The right ventricular chamber size and systolic function is normal.
Cardiac catheterization (RHC) 4 years prior: Showed mRA 8 mmHg, mPA 37 mmHg, CO 6.2L / CI 3.06L/min/m2. Repeat measures could not be performed as it was impossible to get access secondary to clots in her IJ and IVC.
The transition from subcutaneous to oral treprostinil was as follows:
Ater the transition was complete, our patient began to complain of abdominal bloating and constipation. She was found to have an ileus. She then suffered respiratory decompensation with an increased oxygen requirement. Oral therapy was discontinued, a nasogastric tube was placed to suction and IV therapy was initiated at her previous dose of 125ng/kg/min. At the time of discharge, IV therapy was discontinued and SQ therapy was re-initiated at 125ng/kg/min.
Even though parenteral to oral treprostinil transitions have been successful in carefully chosen patients, caution should be applied to people who are not fully optimized. In this patient, her ileus likely led to decreased absorption of the oral treprostinil formulation and thus resulted in her respiratory decompensation.